Ohio, 2009Flash Flooding and Hail in Ohio, May 27, 2009
May 27, 2009 · NWS CLE · 8 events in 5 counties and zones
A warm front lifted north across northern Ohio during the afternoon hours of May 27th. Showers and thunderstorms developed along this front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.3 million
- Crop damage
- $20,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across northern Ohio during the afternoon hours of May 27th. Showers and thunderstorms developed along this front. A few of the thunderstorms became severe and locally heavy rainfall was also reported. Flash flooding occurred in Ottawa and Sandusky Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 27, 12:46 PM EST, 47 minutes earlier.
Area forecast discussion, May 27, 12:46 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
146 PM EDT WED MAY 27 2009
.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM OVER THE MIDWEST WILL MOVE INTO
LOWER MICHIGAN THIS EVENING AND ACROSS SOUTHERN ONTARIO ON
THURSDAY. A WEAK COLD FRONT EXTENDING SOUTHWEST FROM THE LOW WILL
MOVE EAST ACROSS THE AREA LATE TONIGHT AND THURSDAY. WEAK HIGH
PRESSURE WILL BUILD ACROSS THE AREA ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MORNING SOUNDINGS ARE QUITE MOIST. CONVECTIVE TEMP IS ONLY AROUND
75F WHICH WE ARE ALREADY AT OR APPROACHING (AT 11AM). NICE PLUME
OF MOISTURE ON THE WATER VAPOR LOOP SLIDING NORTHEASTWARD EAST OF
I-71. EXPECT SHOWERS AND TSTORMS TO FILL IN ACROSS THIS AREA
ESPECIALLY TOWARD THE OHIO PENNSYLVANIA BORDER AND EAST. SLIGHTLY
DRIER AIR ALOFT SLIDING ACROSS NW OHIO ON THE BACK SIDE OF THIS
MOISTURE PLUME. THIS WILL RESULT IN STEEPENING LAPSE RATES AND
NUMEROUS SHOWERS AND STORMS ACROSS NW OHIO. IN BETWEEN...ALONG THE
I-71 CORRIDOR...THE SHOWERS AND STORMS WILL FILL IN A LITTLE
SLOWER BUT EVENTUALLY THERE WILL BE QUITE A BIT OF SHOWERS AND
STORMS EVERYWHERE. FREEZING LEVEL IS A LITTLE LOW...AROUND
13K...BUT WITH LITTLE WIND ALOFT AND LITTLE SHEAR AND SO MUCH
MOISTURE... MOST OF THE STORMS WILL BE RAINERS. CANNOT RULE OUT A
STORM OR TOO GETTING ENERGETIC ESPECIALLY EARLY THIS AFTERNOON
WHILE THERE ARE FEWER STORMS AND MORE INSTABILITY AVAILABLE... BUT
DO NOT EXPECT A BIG SEVERE WEATHER DAY. LOWERED MAX TEMPS YTOWN TO
ASHTABULA TO MEADVILLE AREA TO THE MID/UPPER 70S WHERE IT WILL BE
CLOUDY AND SHOWERY. LOWER 80S ELSEWHERE WITH A FEW MID 80S BEFORE
THE CLOUDS AND SHOWERS FILL IN. SHOWERS/STORMS WILL GRADUALLY
DIMINISH TONIGHT BUT PROBABLY NOT TOTALLY DIE OUT GIVEN THE
AVAILABLE MOISTURE AND NEARNESS OF THE SURFACE LOW/WEAK FRONT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
DEEP MOISTURE REMAINING OVER THE AREA TONIGHT THOUGH SHOULD SEE
SOMEWHAT DECREASE IN COVERAGE WITH MOST STORMS DIURNALLY
DRIVEN...WILL HAVE LIKELY POPS EARLY THEN CHANCE THE REST OF THE
NIGHT. FRONT MOVES THROUGH SLOWLY ON THURSDAY. BEST CHANCE FOR
SHOWERS WILL BE IN THE EAST AS FRONT MOVES THROUGH. WILL KEEP
CHANCE POPS FOR THE FAR WEST BUT LIKELY ELSEWHERE. LINGERING
SHOWERS IN THE EAST THURSDAY NIGHT AS THE FRONT CLEARS THE AREA.
WEAK HIGH PRESSURE ON FRIDAY SHOULD BRING DRY WEATHER TO ALL OF
THE AREA. A TROUGH OR WEAKENING FRONT MOVES THROUGH ON SATURDAY.
THE LOW ASSOCIATED WITH THIS SYSTEM PASSING WELL TO THE NORTH AND
NOT MUCH OF RETURN IN MOISTURE WILL ONLY HOLD ONTO SLIGHT CHANCE
POPS IN THE EAST FOR NOW. HIGH PRESSURE MOVES IN ON SUNDAY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ANOTHER STORM SYSTEM WILL BE AFFECTING THE AREA DURING THE LONG
TERM PERIOD. GFS AND ECMWF SHOWING DIFFERENCES WITH THIS SYSTEM.
APPEARS AREA COULD SEE SOME PRECIP ON MONDAY AS A WARM FRONT LIFTS
NE ACROSS THE REGION. ECMWF KEEPS BRUNT OF PRECIP N OF THE AREA
WHICH SEEMS A LITTLE UNREALISTIC. EVENTUALLY A COLD FRONT WILL
MOVE ACROSS THE LOCAL AREA ON TUESDAY. A LINE OF SHOWERS/STORMS
COULD DEVELOP AHEAD OF THIS FRONT. WILL END UP NEEDING SEVERAL
PERIODS OF CHANCE POPS FOR THE AREA. HOPEFULLY LATER SHIFTS WILL
BE ABLE TO FINE TUNE FORECAST AS MODELS COME INTO BETTER
AGREEMENT. EXPECT TEMPS BOTH MONDAY AND TUESDAY TO BE ABOVE
NORMAL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A SMATTERING OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN OHIO WILL
MAKE EASTWARD PROGRESS THIS AFTERNOON BEGINNING TO AFFECT CAK/CLE
AND EVENTUALLY YNG. MOST OF THE ACTIVITY WILL BE DIURNAL...PEAKING
HERE IN THE MAX HEATING. SO EXPECT ACTIVITY TO DIMINISH TOWARD
SUNSET. MAIN AREA OF LOW PRESSURE/COLD FRONT STILL OFF TO THE
WEST AND THURSDAYS WEATHER WILL BE AFFECTED BY THAT. OVERNIGHT
EXPECT CEILINGS AND/OR VSBY TO BE IN THE MVFR RANGE. SOME IFR
POSSIBLE WHERE IT DOES RAIN AND LOWER LEVELS VERY MOIST.
OUTLOOK...NON-VFR CIGS/VSBYS THROUGH THURSDAY IN SCATTERED
SHOWERS/THUNDERSTORMS.
&&
.MARINE...
A WARM FRONT STRETCHED ACROSS LAKE ERIE EARLY THIS MORNING. THIS
FRONT SHOULD MOVE N OF THE LAKE BY DAYBREAK RESULTING IN SOUTHERLY
WINDS. WINDS WILL START OUT SE BUT SHOULD BE MORE SW BY EVENING.
LITTLE CHANGE IS THEN EXPECTED UNTIL A COLD FRONT MOVES ACROSS THE
LAKE ON THURSDAY. WINDS BEHIND THE FRONT WILL BECOME W TO NW.
NEARSHORE AREAS COULD GET CLOSE TO SMALL CRAFT CRITERIA THURSDAY
NIGHT INTO FRIDAY. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND
RESULTING IN MAINLY LIGHT NW FLOW FRIDAY AFTERNOON INTO EARLY
SUNDAY. BY THEN THE HIGH WILL BE MOVING OVERHEAD WITH WINDS BECOMING
VARIABLE FOR A TIME.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...RANDEL
LONG TERM...KUBINA
AVIATION...BC/OUDEMAN
MARINE...KUBINA
Hazardous weather outlook, May 27, 11:04 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1204 PM EDT WED MAY 27 2009
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1204 PM EDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH THIS EVENING BUT
ORGANIZED OR WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HEAVY
DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS. LOCALLY HIGH WATER
IS POSSIBLE IF MULTIPLE THUNDERSTORMS OCCUR IN ONE LOCATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
4 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.
Flash Flood, Ottawa
- When
- May 27, 1:33 PM EST to 7:00 PM EST
- Where
- Ottawa County, 1.75 mi SE of Port Clinton to 1.76 mi SSW of Port Clinton
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 41.499, -82.930
Slow moving, training thunderstorms produced torrential rainfall in Port Clinton, flooding nearly every street in town. Basement flooding was common due to the high water in the streets. The hospital lobby experienced flooding starting around 2:33pm local time, with water one to two feet deep just outside the main entrance. The foundation of a bank building at East 2nd and Madison collapsed around 3:55pm. 3.75 inches of rain fell in one hour at the sewage treatment plant between 1:30pm and 2:30pm. Storm total rainfall of 5.1 inches was measured in Port Clinton, with 4.5 inches measured on Harbor Road just east of town.
Flash Flood, Sandusky
- When
- May 27, 1:50 PM EST to 7:30 PM EST
- Where
- Sandusky County, 1.47 mi NW of Slager Arpt to 0.6 mi SSE of Kingsway
- Cause
- Heavy Rain
- Property damage
- $1.3 million
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.347, -83.087
Slow moving training thunderstorms developed across central and eastern portions of Sandusky County between 330pm and 5pm local time. Torrential rainfall of up to 4.5 inches in two hours caused widespread flash flooding in Fremont. Flooding was reported in both the Sheriff Department and Health Department buildings. Many commercial and residential basements in Fremont flooded. High water stranded cars on roadways throughout town, including portions of US Route 20 and State Route 53. Flash Flooding was also reported along Muskellunge Creek just west of Fremont.
Hail, Sandusky
- When
- May 27, 2:00 PM EST
- Where
- Sandusky County, 2 mi E of Fremont
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -83.081
Penny size hail was reported.
Thunderstorm Wind, Cuyahoga
- When
- May 27, 2:19 PM EST
- Where
- Cuyahoga County, Westlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.450, -81.920
Thunderstorm winds downed a tree.
Thunderstorm Wind, Cuyahoga
- When
- May 27, 2:25 PM EST
- Where
- Cuyahoga County, North Olmsted
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -81.920
Thunderstorm winds downed a large tree limb. The limb knocked some power lines down.
Thunderstorm Wind, Lake
- When
- May 27, 2:25 PM EST
- Where
- Lake County, Mentor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.670, -81.330
Thunderstorm winds downed a small tree.
Thunderstorm Wind, Lake
- When
- May 27, 3:30 PM EST
- Where
- Lake County, Painesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -81.250
Thunderstorm winds downed a tree.
Hail, Portage
- When
- May 27, 4:10 PM EST
- Where
- Portage County, Kent
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -81.350
Penny size hail was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
- Damaging Winds in Mississippi, May 27, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173997, 174001, 173918, 173919, 173920, 173922, 173923, 173924.